Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS State College, PA

July 24, 20184 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 24, 2018, 10:54 AM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 10:54 AM EDT (14:54 UTC)
Expired
Jul 24, 2018, 1:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 123 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

045 
WGUS51 KCTP 241454
FFWCTP
PAC041-043-071-133-241745-
/O.NEW.KCTP.FF.W.0023.180724T1454Z-180724T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1054 AM EDT TUE JUL 24 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  West central Lancaster County in south central Pennsylvania...
  York County in south central Pennsylvania...
  Southern Dauphin County in south central Pennsylvania...
  Northeastern Cumberland County in south central Pennsylvania...

* Until 145 PM EDT..

* At 1045 AM EDT, Doppler radar indicated an area of heavy rain 
  moving into the warned area. Up to eight inches of rain has 
  already fallen in this region over the past few days, with 
  flooding ongoing in many locations. An additional 1 to 3 inches of 
  rainfall is likely by early afternoon. This will increase 
  the severity of the flooding.

* Some locations that will experience flooding include...
  Harrisburg, York, Lower Allen, Hanover, Hershey, Colonial Park,
  Weigelstown, Elizabethtown, Progress, Mechanicsburg, Middletown,
  Camp Hill, Palmyra, New Cumberland, Parkville, Red Lion,
  Linglestown, Enola, Steelton and Spry.

The Codorus Creek is already above flood stage, and this will 
exacerbate flooding problems along the creek. Additional rapid rises 
on the Conowingo and Little Conowingo Creek are also expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots. These low water 
crossings are potentially dangerous in heavy rain. Do not attempt to 
cross flooded roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3983 7700 3986 7696 3989 7698 3992 7697
      3994 7697 4002 7703 4019 7703 4035 7689
      4029 7660 4020 7656 3972 7659 3972 7700

$$

RXR/BCL/CE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 8:54 AM EDT, 2 hours earlier.

Area forecast discussion, Jul 24, 8:54 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service State College PA
854 AM EDT Tue Jul 24 2018

.SYNOPSIS...
A deep upper level trough will remain just west of Pennsylvania
through midweek, then lift northeast through the region
Wednesday night or early Thursday. An upper low and associated
cold front will push southeast into the region on Friday. By
early next week, an area of low pressure will likely approach
Pennsylvania from the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A compact shortwave in the deep southerly flow aloft was near
KDCA at 12Z and will continue to lift north through the Susq
Valley late this morning and afternoon.

Wet pattern will continue to raise concerns for flash and small
stream flooding today. Atmospheric river will remain trained
over central Pa today, at the interface of anomalous trough
over the Ohio Valley and anomalous upper ridge over the Canadian
Maritimes. Early morning radar loop showing focus of showers
across the eastern part of the forecast area. However, near term
models indicate a shift to the west later today.

PWATs 2-3SD above climo, combined with moderate instability,
will support numerous north/south oriented bands of showers and
a few tsra with intense rain rates. Cell motion will be very
fast, so it will take training to make the flooding situation
dangerous in any given location. CAMs support the idea of local
3+ inch amounts across the eastern half of the forecast area,
where flash flood watch remains in effect. 1 hour FFG values are
running below an inch over most of the forecast area, leaving
the region susceptible to flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Low level jet and associated focus of heavy showers and embedded
tsra is progged to shift east of the forecast area early
Wednesday morning. However, approaching upper trough and diurnal
heating should result in a resurgence of widespread convection
by Wednesday afternoon. The combination of wet ground, high
PWATs and moderate instability will once again support locally
heavy rain amounts, so the flash flood threat remains in effect
through Wed PM.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Med range guidance indicates weakening upper trough and
associated surface cold front will push through the region early
Thursday. Lingering morning showers in the east should give way
to clearing skies, as drier air filters in behind the front. The
return of partly to mostly sunny skies should allow temperatures
to rebound to seasonal levels in the upper 70s to mid 80s.

Guidance remains in fairly good agreement into late week, all
of which shows an upper low and associated surface cold front
pushing southeast into Pa on Friday, likely accompanied by
scattered showers and tstorms. A period of fair weather appears
likely Saturday, as high pressure builds into the area. Model
spread and forecast uncertainty then ramp up Sunday/Monday.
However, the general trend is for an increasing chance of
showers returning, as a deepening upper trough forms over the
Miss Valley and edges east. Based on latest GEFS and ECENS
output, have reserved the best chance of showers for Monday.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
A wide plume of heavy showers (and embedded thunderstorms with
periods of torrential rainfall and IFR or below conditions)
will expand north and west across Central PA and the Susq Valley
late this morning and this afternoon. Locally very heavy
rainfall rates and frequent poor flying conditions will impact
most Central PA airfields right through tonight and into
Wednesday.

Very difficult to time any specific wave of convection or SHRA
through the entire 24 hour TAF period, so the best was done for
the short term with radar. After that, a generic VCSH or VCTS
was placed in with the knowledge that conditions will be similar
to the previous 24 hours. Torrential rain with IFR categories
will cross any particular airfield at any particular time based
on the forcing available at that minute in this deep/near saturated
atmosphere.

.Outlook...

Tue-Wed...Frequent showers and embedded t'storm with heavy
downpours associated.

Thu-Fri...Scattered showers/t'storms possible.

&&

.HYDROLOGY...
A wide plume of heavy showers and embedded thunderstorms with
periods of torrential rainfall will overspread the region from
the SSE this morning to target Central PA and the Susq Valley
through the rest of today.

Locally very heavy rainfall rates and frequent poor flying
conditions will impact most Central PA airfields right through
tonight and into Wednesday. Given the already wet ground across
the eastern half of the state, any additional heavy rain will
pose a very serious stream and river flooding threat. The threat
of locally heavy rain should abate by Thursday, as high
pressure builds into the area.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for PAZ006-012-018-
019-025>028-034>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Fitzgerald/Lambert
NEAR TERM...Fitzgerald/Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Ross/Fitzgerald
AVIATION...Lambert/Tyburski
HYDROLOGY...Lambert
Hazardous weather outlook, Jul 24, 6:12 AM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
612 AM EDT Tue Jul 24 2018

PAZ004-005-010-011-017-024-033-251015-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
612 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-251015-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
612 AM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather and
flooding.

In the hours before

Local storm report, Jul 24, 9:21 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 AM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HEAVY RAIN       GRATZ                   40.61N  76.72W
07/24/2018  M3.00 INCH       DAUPHIN            PA   PUBLIC

            8 INCHES SINCE SATURDAY. 3 INCHES OVERNIGHT

&&

EVENT NUMBER CTP1802030

PH
Local storm report, Jul 24, 9:24 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
924 AM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       8 E SUNBURY             40.86N  76.63W
07/24/2018  M2.52 INCH       NORTHUMBERLAND     PA   STORM CHASER

            2.52 INCHES OVERNIGHT

&&

EVENT NUMBER CTP1802031

PH
Local storm report, Jul 24, 9:30 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 AM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       HANOVER                 39.81N  76.98W
07/24/2018  M1.80 INCH       YORK               PA   TRAINED SPOTTER

            1.80 INCHES OF RAIN OVERNIGHT

&&

EVENT NUMBER CTP1802032

PH
Local storm report, Jul 24, 9:38 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 AM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HEAVY RAIN       1 S POLKTOWN            39.75N  77.63W
07/24/2018  M1.03 INCH       FRANKLIN           PA   TRAINED SPOTTER

            1.03 LAST 2 HOURS. 6.03 SINCE SATURDAY

&&

EVENT NUMBER CTP1802033

PH
Local storm report, Jul 24, 10:00 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 AM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     FLOOD            MILL HALL               41.10N  77.49W
07/24/2018                   CLINTON            PA   TRAINED SPOTTER

            FISHING CREEK OVER FLOWING ITS BANKS INTO FIELDS

&&

EVENT NUMBER CTP1802034

PH
Local storm report, Jul 24, 10:20 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1020 AM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     HEAVY RAIN       GRANTVILLE              40.38N  76.65W
07/24/2018  E5.00 INCH       DAUPHIN            PA   STORM CHASER

            5 INCHES OF RAIN LAST 24 HOURS. 11 INCHES SINCE
            SATURDAY NIGHT.

&&

EVENT NUMBER CTP1802035

PH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:19 PM EDTAreal Flood AdvisoryCTPCumberland, Perry116 min
Jul 23, 8:57 PM EDTAreal Flood AdvisoryCTPAdams, York2 hr
Jul 23, 10:04 PM EDTFlash Flood WarningCTPAdams, Cumberland, Dauphin, Juniata, Lancaster, Northumberland and 2 more5 hr
Jul 23, 10:39 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Juniata, Lycoming, Mifflin and 7 more3 hr
Jul 23, 11:30 PM EDTFlash Flood WarningCTPCentre, Clinton, Lycoming, Mifflin, Montour, Snyder and 1 more4 hr
Jul 23, 11:34 PM EDTFlash Flood WarningCTPCentre, Clinton, Lycoming, Mifflin, Montour, Northumberland and 2 more4 hr
Jul 24, 12:07 AM EDTFlash Flood WarningCTPLycoming, Tioga4 hr
Jul 24, 2:56 AM EDTAreal Flood WarningCTPAdams, Centre, Clinton, Cumberland, Dauphin, Juniata and 10 more6 hr
Jul 24, 3:43 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Jul 24, 5:50 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan3 hr
Jul 24, 8:35 AM EDTRiver Flood WarningCTPSnyder, Union58 hr
Jul 24, 8:35 AM EDTRiver Flood WarningCTPPerry23 hr
Jul 24, 8:35 AM EDTRiver Flood WarningCTPCumberland3 days
Jul 24, 9:06 AM EDTAreal Flood WarningCTPAdams, Centre, Clinton, Cumberland, Dauphin, Franklin and 11 more9 hr
Jul 24, 10:22 AM EDTRiver Flood WarningCTPHuntingdon58 hr
Jul 24, 12:02 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York3 hr
Jul 24, 1:27 PM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill3 hr
Jul 24, 1:35 PM EDTSpecial Weather StatementCTPSchuylkill40 min
Jul 24, 3:42 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Jul 24, 4:25 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill2 hr
Jul 24, 5:20 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Sullivan, Tioga115 min
Jul 24, 5:45 PM EDTSpecial Weather StatementCTPFulton30 min
Jul 24, 5:58 PM EDTAreal Flood WarningCTPAdams, Centre, Clinton, Columbia, Cumberland, Dauphin and 17 more48 hr
Jul 24, 6:50 PM EDTSpecial Weather StatementCTPSnyder40 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.